Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Louisville, KY

April 25, 2003Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 25, 2003, 3:38 PM CDT for Logan County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 3:38 PM CDT (20:38 UTC)
Expired
Apr 25, 2003, 4:15 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS53 KLMK 252038
SVRLMK
KYC141-252115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 415 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOT...OR ABOUT 14 MILES NORTH OF
  SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE AROUND 345 PM CDT
  CORINTH AROUND 350 PM CDT
  AUBURN AROUND 405 PM CDT
  SOUTH UNION AROUND 410 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

THE AREA OF HIGHEST SEVERE THREAT IS OVER THE SOUTHERN HALF OF LOGAN 
COUNTY.

LAT...LON 3665 8696 3673 8703 3697 8670 3688 8664
          3683 8671 3665 8679

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:07 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 25, 2:07 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI APR 24 2003

SHORT TERM:
MAIN FCST PROBLEM THIS EVENING IS DEALING WITH SVR TSTM WATCH OVR
SRN THIRD OF FA THRU 22Z. PRIMARY SVR WX THREAT FOR OUR AREA IS
PSBL SVR STRMS WI LRG HAIL BEING THE PRIMARY SVX WX THREAT.

UPR LOW CONTS TO GRDLY FILL AND SETTLE TO THE E TO ESE...SHUD MV
ACRS NRN KY JUST S OF KY OVRNITE....AND BECOME OPEN TROF BY SAT
MRN OVR ERN KY.

WL KEEP CHC OF RW IN ERN THIRD OF FA THRU SAT MRNG THEN DRY THINGS
OUT....DRY AND WARMER ON SUNDAY AND MONDAY WI TEMPS BACK OVER THE
70 DEGREE MARK.

LONG TERM:
UPPER RIDGE OVER CENTRAL PLAINS FLATTENS DURING THE PERIOD. LATEST
GFS INDICATING A FRONT DROPPING INTO THE OHIO VALLEY MID WEEK AND
LINGERING. WITH THIS WILL HAVE TO ADD A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE EXTENDED.

.LMK...SEVERE TSTM WATCH SRN THIRD OF FA UNTIL 22Z.
Hazardous weather outlook, Apr 25, 2:34 PM CDT, 1 hour 4 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REMAIN PLENTIFUL THROUGH THE EVENING
HOURS ACROSS THE OUTLOOK AREA. WITH ENOUGH ATMOSPHERIC MOISTURE AND
INSTABILITY, SOME OF THESE THUNDERSTORMS MAY BECOME STRONG OR
SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND HIGH WINDS, ALONG
WITH FREQUENT DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED UNTIL 500 PM CDT FOR SOUTH
CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND LAW ENFORCEMENT ARE REQUESTED TO CONTACT THE
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HAIL, HIGH WINDS, OR
FLOODING..

SMALLCOMB

In the hours before

Local storm report, Apr 25, 3:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
427 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    8 N MUNFORDVILLE          KY   1.25 INCH HAIL
04/25/03   HART

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:05 PM CDTSevere Thunderstorm WarningLMKHart40 min
Apr 25, 3:27 PM CDTSevere Thunderstorm WarningLMKGreen48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.